Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2018, 3:58 PM CDT for Crittenden County, Arkansas; Tipton County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 3:58 PM CDT (20:58 UTC)
- Expired
- May 20, 2018, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Tipton County, TN
The radar
The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:40 PM CDT | TSTM WND DMG | Earle, AR | SEVERAL TREES DOWN SOME ON POWER LINES. SHED BLOWN OVER.18 WHEELER TRUCK BLOWN OVER ON HIGHWAY 64 GOING INTO EARLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS54 KMEG 202058
SVRMEG
ARC035-TNC167-202145-
/O.NEW.KMEG.SV.W.0129.180520T2058Z-180520T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
358 PM CDT SUN MAY 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Crittenden County in eastern Arkansas...
Southwestern Tipton County in southwestern Tennessee...
* Until 445 PM CDT.
* At 358 PM CDT, a severe thunderstorm was located near
Crawfordsville, or near Earle, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Memphis, Marion, Earle, Crawfordsville, Sunset, Gilmore,
Jericho, Jennette, Turrell, Clarkedale, Three Forks, Booker,
Menesha, Gammon, Cunningham Corner, Harvard, Cloar, Shearerville,
Vincent and Ebony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3544 9050 3544 9014 3545 9013 3545 9007
3541 9006 3537 9008 3535 9011 3531 9011
3530 9013 3530 9015 3529 9017 3527 9016
3525 9013 3518 9016 3514 9040 3515 9050
TIME...MOT...LOC 2058Z 207DEG 16KT 3528 9035
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
205
WWUS54 KMEG 202120
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
420 PM CDT SUN MAY 20 2018
ARC035-TNC167-202145-
/O.CON.KMEG.SV.W.0129.000000T0000Z-180520T2145Z/
Crittenden AR-Tipton TN-
420 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CRITTENDEN AND SOUTHWESTERN TIPTON COUNTIES...
At 420 PM CDT, a severe thunderstorm was located near Gilmore, or 9
miles southeast of Tyronza, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Memphis, Marion, Earle, Crawfordsville, Sunset, Gilmore,
Jericho, Jennette, Turrell, Clarkedale, Three Forks, Booker, Menesha,
Gammon, Cunningham Corner, Harvard, Cloar, Shearerville, Vincent and
Ebony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3544 9050 3544 9014 3545 9013 3545 9007
3541 9006 3537 9008 3535 9011 3531 9011
3530 9013 3530 9015 3529 9017 3527 9016
3525 9013 3518 9016 3514 9040 3515 9050
TIME...MOT...LOC 2120Z 207DEG 16KT 3537 9029
HAIL...1.25IN
WIND...60MPH
$$905
WWUS54 KMEG 202145
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
445 PM CDT SUN MAY 20 2018
ARC035-TNC167-202154-
/O.EXP.KMEG.SV.W.0129.000000T0000Z-180520T2145Z/
Crittenden AR-Tipton TN-
445 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CRITTENDEN AND SOUTHWESTERN
TIPTON COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas...and southwestern Tennessee.
LAT...LON 3544 9050 3544 9014 3545 9013 3545 9007
3541 9006 3537 9008 3535 9011 3531 9011
3530 9013 3530 9015 3529 9017 3527 9016
3525 9013 3518 9016 3514 9040 3515 9050
TIME...MOT...LOC 2144Z 207DEG 16KT 3547 9023
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:26 PM CDT, 32 minutes earlier.
Area forecast discussion, May 20, 3:26 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Memphis TN 326 PM CDT Sun May 20 2018 .DISCUSSION... The atmosphere has once again become unstable this afternoon as an outflow boundary propagated southeast into northeast Arkansas through the Missouri Bootheel. Effective shear on the order of 30 kts is allowing storms developing along this boundary to remain organized. These storms have been rotating and producing severe winds and large hail. Conditions are such that an isolated tornado cannot be ruled out this afternoon. Further south, pulse severe thunderstorms will be possible with strong instability in place, but minimal shear. Wet microbursts with large hail and damaging winds are favorable in these areas. A severe thunderstorm watch remains in effect for the entire Mid South through 8 pm cdt. Storms should diminish in coverage and intensity later this evening. By late tonight, a shortwave trough lifting northeast out of the Southern Plains will likely initiate new convection late tonight across northern and western portions of the region. CAPE values around 1000 j/kg and enhanced shear may support a continued strong to isolated severe storm threat late tonight, especially over northwest portions of the Mid South. An outflow boundary or weak synoptic front will stretch across the Mid South on Monday as morning convection diminishes. This boundary along with strong heating/instability should support additional afternoon and evening storms. Temperatures should remain a few degrees cooler on Monday as compared to today with more storm debris clouds slowing the heating a bit. Highs should top out in the middle to upper 80s. A few storms may again reach severe limits, especially along and east of the new outflow boundary/weak synoptic cold front. Upper level ridging will expand over the Mid South through mid week. The early week front may stall across the southern portions of the area where moisture will pool and may support scattered mainly diurnal convection. Temperatures will be very warm through mid week with high humidity expected to continue. By late in the week and into next weekend, attention will turn to the Gulf of Mexico and a possible disturbance. There remains uncertainty with the overall model solutions, but increased moisture and lower overall mid level heights should at least result in an upswing in convection for the end of the extended forecast period. JLH && .AVIATION.../18z TAFs/ VFR conditions are anticipated at all terminals outside of thunderstorms. MVFR/IFR vsbys are expected with on station thunderstorms. Convective coverage should become numerous this afternoon and evening, therefore have included tempos for thunderstorms at all locations. Convection should diminish by mid evening with vsbys improving back to VFR. Convective chances should again increase late tonight into Monday morning in association with a shortwave lifting to the northwest of our area. The best potential should be near KJBR, where tempos have again been included. Vicinity thunder has been added to KMEM and KMKL for this time period. Additional convection can be expected later Monday along residual outflow boundaries. Coverage is still uncertain therefore maintained vicinity mention for now along with VFR cigs/vsbys. This will be refined in later forecasts once confidence in coverage and timing increases. Winds should remain light and variable, outside of thunderstorms, through the period. Severe winds and hail cannot be ruled out this afternoon through mid evening with the most intense storms. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...Severe Thunderstorm Watch until 8 PM CDT. MO...Severe Thunderstorm Watch until 8 PM CDT. MS...Severe Thunderstorm Watch until 8 PM CDT. TN...Severe Thunderstorm Watch until 8 PM CDT. &&
Hazardous weather outlook, May 20, 11:34 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1134 AM CDT Sun May 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1134 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A slight and marginal risk for severe storms are expected this afternoon and this evening across a large portion of the Midsouth. Damaging winds...large hail and locally heavy rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered strong and isolated severe thunderstorms will be possible through the period, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. JAB
In the hours before
Local storm report, May 20, 2:28 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 NE BLACK ROCK 36.13N 91.08W
05/20/2018 M1.00 INCH LAWRENCE AR EMERGENCY MNGR
QUARTER SIZE HAIL IN DAVIDSONVILLE STATE PARK.
&&
MRMLocal storm report, May 20, 3:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL NE BONO 35.91N 90.80W
05/20/2018 M1.75 INCH CRAIGHEAD AR BROADCAST MEDIA
QUARTER TO GOLF BALL SIZED HAIL.
&&
MRMLocal storm report, May 20, 3:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LAFE 36.21N 90.50W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
QUARTER SIZE HAIL BETWEEN OAK GROVE AND LAFE.
&&
MRMLocal storm report, May 20, 3:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL S PARAGOULD 36.06N 90.51W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&
MRMLocal storm report, May 20, 3:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL PARAGOULD 36.06N 90.51W
05/20/2018 E1.00 INCH GREENE AR TRAINED SPOTTER
QUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.
&&
MRMSpecial weather statement, May 20, 3:40 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CDT SUN MAY 20 2018
MSZ003-004-202115-
Tippah MS-Benton MS-
340 PM CDT SUN MAY 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
At 340 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blue Mountain, or
near Ripley, moving north at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tippah and southeastern Benton Counties should
monitor this storm closely.
LAT...LON 3460 8884 3461 8915 3488 8911 3487 8882
3486 8882 3486 8879
TIME...MOT...LOC 2040Z 192DEG 9KT 3471 8901The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:44 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 46 min |
| May 20, 1:02 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| May 20, 1:13 PM CDT | Tornado Warning | MEG | Lawrence | 32 min |
| May 20, 1:23 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 52 min |
| May 20, 1:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 65 min |
| May 20, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 48 min |
| May 20, 1:46 PM CDT | Tornado Warning | MEG | Lawrence, Randolph | 12 min |
| May 20, 1:51 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 54 min |
| May 20, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 40 min |
| May 20, 2:12 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| May 20, 2:13 PM CDT | Tornado Warning | MEG | Lawrence | 21 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 45 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence | 53 min |
| May 20, 2:40 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 27 min |
| May 20, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 60 min |
| May 20, 2:59 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 20, 3:03 PM CDT | Flash Flood Warning | MEG | Mississippi | 117 min |
| May 20, 3:09 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 51 min |
| May 20, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 22 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 27 min |
| May 20, 1:41 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 34 min |
| May 20, 3:30 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 45 min |
| May 20, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 36 min |
| May 20, 4:27 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 48 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.